MAUDE Adverse Event Report: INTERVASCULAR SAS HEMAGARD KNITTED ULTRATHIN; VASCULAR POLYESTER GRAFT

INTERVASCULAR SAS HEMAGARD KNITTED ULTRATHIN; VASCULAR POLYESTER GRAFT
Model Number HGKUT0008-40
Medical Device Problem Code Manufacturing, Packaging or Shipping Problem (2975)
Health Effect - Clinical Code Death (1802)
Date of Event 12/07/2016
Type of Reportable Event Death
Additional Manufacturer Narrative
The review performed by our quality assurance supervisor indicated that the graft was processed and inspected according to procedures and was therefore released following acceptable quality inspections and tests.Specifically, no anomaly was evidenced in the collagen coating records.The review of the water permeability testing records of products coated on the same day as the complaint device indicated values well within product specifications.Please note that water permeability testing is recognized by international standard for vascular grafts as the test to address the risk of blood leakage.A retention sample coated on the same period and under the same conditions as the involved device underwent water permeability testing.The testing was supervised by our quality assurance supervisor.The test result indicated a value well within product specifications (< 5 ml/cm²/min).In addition, the review of the post-marketing data indicated that no other similar complaint was reported to intervascular for the same product family and the same lot number.The involved product is being returned for investigation.A follow-up report will be sent to your attention upon completion of the investigation.Please note however that, as per the product instructions for use, the use of knitted vascular graft as a conduit for cannulation is not an approved indication.Indeed, hemagard knitted ultrathin vascular grafts are indicated for surgical repair, bypass, or replacement of arteries in the treatment of aneurysmal and occlusive disease of the visceral, renal and peripheral arteries.
 
Event or Problem Description
The patient underwent coronary arterial bypass surgery on (b)(6) 2016.Vascular bypass was used with internal mammary artery, signs of infarctus were observed.The patient was in intensive care unit, during the night she did not recover and developed left ventricular insufficiency.She was re-admitted in the morning to the operating room for placement of assist ecls (extracorporeal life support) with cardiohelp ecmo (extracorporeal membrane oxygenation).Cardiohelp was primed and connected to the left sub-clavial artery via insertion of the ecmo cannula in the involved graft.Cardiohelp went on flow of 2,5 lit/min.After some minutes, the graft started leaking in visible and dangerous way (jets).The surgeons decided to stop the ecls assistance by weaning of the cardiohelp in order to explant the graft.The patient did not support the weaning of the ecls mode : her heart went into fibrillation, another graft (from competition) was used to replace the involved graft, the ecmo procedure was restarted.The patient did not support the process and deceased.
 
Additional Manufacturer Narrative
The involved device was sent to an outside laboratory for macroscopic and scanning electron microscopy (sem) evaluation.The objective of the study was to evaluate the presence of any structural abnormality visible on the external side of the returned fragment and to evaluate the presence of collagen material.The sem analysis pointed out a heterogeneous collagen infiltration throughout the textile structure.No significant abnormality such as tears, loss of textile cohesion, holes or signs of cut were observed.The sem analysis corroborated the macroscopic analysis.No conclusion can be drawn.However, all available information and the product testing performed would tend to indicate that the device was not defective.
 
Additional Manufacturer Narrative
Upon review of the complaint file for closure, it appears that the below information has not been provided.The conducted investigation would tend to indicate that the product was not defective.Event root cause due to several conditions, including patient severe condition and off-label use of the product.The probability and severity of this foreseeable misuse is consistent with what is anticipated in the product risk assessment.However, considering the severity of the case, the capa system has been initiated.

Brand Name
HEMAGARD KNITTED ULTRATHIN
Common Device Name
VASCULAR POLYESTER GRAFT
Manufacturer (Section D)
INTERVASCULAR SAS
zi athelia 1
la ciotat cedex, 13705
FR  13705
MDR Report Key6201964
Report Number1640201-2016-00037
Device Sequence Number18938946
Product Code DSY
UDI-Device Identifier00384401014768
UDI-Public00384401014768
Combination Product (Y/N)N
Initial Reporter CountryBE
PMA/510(K) Number
K983819
Number of Events Summarized1
Summary Report (Y/N)N
Device Implanted Year2016
Device Explanted Year2016
Reporter Type Manufacturer
Report Source company representative
Initial Reporter Occupation Physician
Type of Report Initial,Followup,Followup
Report Date (Section B) 12/07/2016
1 Device was Involved in the Event
1 Patient was Involved in the Event
Is this an Adverse Event Report? Yes
Is this a Product Problem Report? Yes
Operator of Device No Information
Device Expiration Date11/30/2020
Device Model NumberHGKUT0008-40
Device Catalogue NumberHGKUT0008-40
Device Lot Number15M24
Was Device Available for Evaluation? Device Returned to Manufacturer
Date Returned to Manufacturer12/23/2016
Type of Report(Section G)FDA Requested
Initial Date Received by Manufacturer 12/07/2016
Supplement Date Received by ManufacturerNot provided
Not provided
Initial Report FDA Received Date12/23/2016
Supplement Report FDA Received Date04/05/2017
06/19/2017
Is This a Single-Use Device that was
Reprocessed and Reused on a Patient? (Y/N)
No
Patient Sequence Number1
Outcome Attributed to Adverse Event Death;
Patient Age68 YR
Patient Weight50